North Dakota, 2013

Hail and Damaging Wind in North Dakota, August 27, 2013

August 27, 2013 · NWS BIS · 2 events in 1 county or zone

A weak stationary boundary was the focus for scattered strong to severe convection during the afternoon and early evening. Modest surface based CAPE coupled with 35 knots of 0-6km wind shear was enough for one severe storm to develop, which produced a severe thunderstorm wind gust in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A weak stationary boundary was the focus for scattered strong to severe convection during the afternoon and early evening. Modest surface based CAPE coupled with 35 knots of 0-6km wind shear was enough for one severe storm to develop, which produced a severe thunderstorm wind gust in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 1:05 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 27, 1:05 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT TUE AUG 27 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT TUE AUG 27 2013

MAIN CONCERN THIS PERIOD WILL BE THUNDERSTORMS. UNSTABLE AIR MASS
SOUTH OF THE CLOUD AREA ACROSS WESTERN NORTH DAKOTA BEGINNING TO
FIRE WITH THUNDERSTORMS THIS AFTERNOON ACROSS THE SOUTHWEST.
SUPPORT FOR THIS APPEARS TO BE A WEAK IMPULSE IN THE TROPICAL
PLUME ACROSS SOUTHWEST MONTANA INTO THE WESTERN DAKOTAS. OLD
FRONTAL BOUNDARY ACROSS WESTERN SOUTH DAKOTA ALSO FORMING A LIFT
REGION. FOR TONIGHT AND WEDNESDAY...THE FRONTAL BOUNDARY REMAINS
ACROSS NORTHERN SOUTH DAKOTA AND WILL AGAIN BE THE FOCUS FOR
THUNDERSTORMS. GFS/NAM APPEAR TO HAVE A REASONABLE HANDLE OF THE
CONVECTION SO FAR. MAIN AREA OF CONVECTION SHIFTS TO THE CENTRAL
SECTIONS N WEDNESDAY AS A MCS IS POSSIBLE ACROSS THE CENTRAL
SECTIONS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 249 PM CDT TUE AUG 27 2013

THE FOCUS IN THE LONG TERM IS ON POTENTIAL SEVERE WEATHER ON
WEDNESDAY AFTERNOON AND NIGHT...THEN TEMPERATURE TRENDS WITH THE
PROGRESSION OF THE UPPER RIDGE THROUGH THE NORTHERN PLAINS.

A SHORT WAVE TROUGH IS STILL PROGGED TO TOP THE RIDGE AND MOVE INTO
THE STATE WEDNESDAY. COMBINED WITH THE MOIST AIR STILL IN PLACE AND
UNSTABLE AIRMASS THERE WILL BE THE POTENTIAL FOR STRONG TO SEVERE
WEATHER LATE IN THE AFTERNOON AND EVENING WEDNESDAY. STEEP MID
LEVEL  LAPSE RATES AND DECENT SHEAR PROFILES SUGGEST HIGH WINDS
WILL BE THE MAIN THREAT. ALSO WITH PRECIPITABLE WATER AMOUNTS OVER
AN INCH AND HALF WEST TO AROUND 2.00 INCHES NEAR BISMARCK...WHICH
ARE CONSIDERABLY HIGHER THAN NORMAL FOR THIS TIME OF YEAR...WILL
GIVE THE POTENTIAL FOR VERY HEAVY DOWNPOURS.

BY SATURDAY...THE LATEST 12 UTC MODEL CONSENSUS HAS THE UPPER AIR
PATTERN TRANSITIONING TO NORTHWEST FLOW OVER NORTH DAKOTA...PROVIDING
COOLER HIGHS IN THE 70S AND 80S SUNDAY AND MONDAY. HOWEVER LOOKING
BEYOND THE EXTENDED FORECAST THE 12 UTC GFS AND ECMWF HAVE YET
ANOTHER UPPER LEVEL RIDGE BUILDING BACK IN LATE MONDAY OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 305 PM CDT TUE AUG 27 2013

FOR THE 18Z TAF PERIOD...THE HAZARDS TO AVIATION CENTER ON THUNDERSTORMS.
AT 3 PM CDT...A LARGE HIGH PRESSURE SYSTEM IN THE UPPER ATMOSPHERE
WAS PULLING A TROPICAL PLUME OF MOISTURE INTO THE WESTERN DAKOTAS
AND EASTERN MONTANA. A FRONTAL BOUNDARY ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA WILL BECOME THE FOCUS FOR THUNDERSTORMS ACROSS
SOUTHWEST AND CENTRAL NORTH DAKOTA THIS AFTERNOON THROUGH
WEDNESDAY MORNING. THE MAIN IMPACTS WILL BE FELT AT KDIK-
KBIS...BUT KMOT-KJMS WILL EVENTUALLY SEE A THUNDERSTORM THREAT ON
WEDNESDAY MORNING. VFR EXPECTED AT ALL TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...MM
AVIATION...WAA
Hazardous weather outlook, Aug 27, 1:34 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT TUE AUG 27 2013

NDZ001>005-009>013-022-023-025-036-037-048-051-282045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LA MOURE-
DICKEY-
334 PM CDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-282045-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
234 PM MDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON AND NIGHT.

VERY WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH FRIDAY.
EXPECT AFTERNOON HEAT INDICES MAINLY IN THE LOW 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>021-034-035-042-045>047-050-282045-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-
334 PM CDT TUE AUG 27 2013 /234 PM MDT TUE AUG 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES THIS AFTERNOON WILL RANGE BETWEEN 95 AND 100 DEGREES.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON AND NIGHT.

VERY WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH FRIDAY.
EXPECT AFTERNOON HEAT INDICES MAINLY IN THE LOW TO MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Aug 27, 12:30 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT TUE AUG 27 2013

NDZ043-044-272000-
ADAMS ND-BOWMAN ND-
130 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORMS DEVELOPING ACROSS ADAMS COUNTY..

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
BUCYRUS TO 16 MILES SOUTHEAST OF BOWMAN HALEY DAM...AND MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BUCYRUS...
  HETTINGER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

AYD
Special weather statement, Aug 27, 1:41 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM MDT TUE AUG 27 2013

NDZ041-043-044-272130-
ADAMS ND-BOWMAN ND-HETTINGER ND-
241 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL ACROSS
HETTINGER...SOUTHEASTERN BOWMAN AND WESTERN ADAMS COUNTIES...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOTT TO 6 MILES EAST
OF BOWMAN HALEY DAM...AND MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GASCOYNE...
  REEDER...
  REGENT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

AYD
Special weather statement, Aug 27, 2:45 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT TUE AUG 27 2013

NDZ033-034-272215-
MORTON ND-STARK ND-
345 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORM TO IMPACT NORTHWESTERN MORTON AND EASTERN
STARK COUNTIES...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF RICHARDTON...OR 26 MILES
SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHARDTON...
  HEBRON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

AYD

The radar

The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 27, 2:50 PM MST to 3:00 PM MST
Where
Adams County, 17.03 mi ENE of Haynes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.090, -102.160

Heavy rain accompanied the strong winds.

Hail, Adams

When
August 27, 3:00 PM MST to 3:05 PM MST
Where
Adams County, 17.03 mi ENE of Haynes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.090, -102.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464125, 464127.